Bernoulli

  • Bernoulli
  • Volume 19, Number 5B (2013), 2167-2199.

Recurrence and transience property for a class of Markov chains

Nikola Sandrić

Full-text: Open access

Abstract

We consider the recurrence and transience problem for a time-homogeneous Markov chain on the real line with transition kernel $p(x,\mathrm{d}y)=f_{x}(y-x)\,\mathrm{d}y$, where the density functions $f_{x}(y)$, for large $|y|$, have a power-law decay with exponent $\alpha(x)+1$, where $\alpha(x)\in(0,2)$. In this paper, under a uniformity condition on the density functions $f_{x}(y)$ and an additional mild drift condition, we prove that when $\lim\,\inf_{|x|\longrightarrow\infty}\alpha(x)>1$, the chain is recurrent. Similarly, under the same uniformity condition on the density functions $f_{x}(y)$ and some mild technical conditions, we prove that when $\lim\,\sup_{|x|\longrightarrow\infty}\alpha(x)<1$, the chain is transient. As a special case of these results, we give a new proof for the recurrence and transience property of a symmetric $\alpha$-stable random walk on $\mathbb{R} $ with the index of stability $\alpha\in(0,1)\cup(1,2)$.

Article information

Source
Bernoulli, Volume 19, Number 5B (2013), 2167-2199.

Dates
First available in Project Euclid: 3 December 2013

Permanent link to this document
https://projecteuclid.org/euclid.bj/1386078599

Digital Object Identifier
doi:10.3150/12-BEJ448

Mathematical Reviews number (MathSciNet)
MR3160550

Zentralblatt MATH identifier
1284.60090

Keywords
Foster–Lyapunov drift criterion Harris recurrence petite set recurrence stable distribution T-chain transience

Citation

Sandrić, Nikola. Recurrence and transience property for a class of Markov chains. Bernoulli 19 (2013), no. 5B, 2167--2199. doi:10.3150/12-BEJ448. https://projecteuclid.org/euclid.bj/1386078599


Export citation

References

  • [1] Abramowitz, M. and Stegun, I.A., eds. (1984). Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. New York: Wiley.
  • [2] Böttcher, B. (2011). An overshoot approach to recurrence and transience of Markov processes. Stochastic Process. Appl. 121 1962–1981.
  • [3] Durrett, R. (2010). Probability: Theory and Examples, 4th ed. Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge: Cambridge Univ. Press.
  • [4] Franke, B. (2006). The scaling limit behaviour of periodic stable-like processes. Bernoulli 12 551–570.
  • [5] Franke, B. (2007). Correction to: “The scaling limit behaviour of periodic stable-like processes” [Bernoulli 12 (2006) 551–570]. Bernoulli 13 600.
  • [6] Kemperman, J.H.B. (1974). The oscillating random walk. Stochastic Process. Appl. 2 1–29.
  • [7] Lamperti, J. (1960). Criteria for the recurrence or transience of stochastic process. I. J. Math. Anal. Appl. 1 314–330.
  • [8] Menshikov, M.V., Èĭsymont, I.M. and Yasnogorodskiĭ, R. (1995). Markov processes with asymptotically zero drift. Probl. Inf. Transm. 31 60–75.
  • [9] Meyn, S.P. and Tweedie, R.L. (1993). Markov Chains and Stochastic Stability. Communications and Control Engineering Series. London: Springer.
  • [10] Rogozin, B.A. and Foss, S.G. (1978). The recurrence of an oscillating random walk. Theory Probab. Appl. 23 161–169.
  • [11] Samorodnitsky, G. and Taqqu, M.S. (1994). Stable Non-Gaussian Random Processes: Stochastic Models with Infinite Variance. Stochastic Modeling. New York: Chapman & Hall.
  • [12] Spitzer, F. (1976). Principles of Random Walk, 2nd ed. Graduate Texts in Mathematics 34. New York: Springer.
  • [13] Zolotarev, V.M. (1986). One-dimensional Stable Distributions. Translations of Mathematical Monographs 65. Providence, RI: Amer. Math. Soc. Translated from the Russian by H. H. McFaden, Translation edited by Ben Silver.